Alert archive / Oregon / Red Flag Warnings in 2014

Red Flag Warning 25, NWS Medford, OR

August 5, 20145 counties in Oregon; Modoc County, Siskiyou County, California

NWS Medford, OR issued this red flag warning at Aug 5, 2014, 4:30 AM PDT for 5 counties in Oregon; Modoc County, Siskiyou County, California. It took effect at Aug 5, 2014, 1:00 PM PDT. It was in force for 10 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 5, 2014, 4:30 AM PDT (11:30 UTC)
In effect from
Aug 5, 2014, 1:00 PM PDT
Expired
Aug 5, 2014, 10:35 PM PDT
In force
10 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Siskiyou County, CA, Douglas County, OR, Harney County, OR, Jackson County, OR, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 114 km from the middle of the area, began a volume at 11:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 4:30 PM PDTTSTM WND GST 35Malin, ORAT 4:45 PM, SPOTTER REPORTS AN ESTIMATED 35MPH WIND GUST OCCURRING AT 4:30 PM PDT.
Aug 5, 6:59 PM PDTHEAVY RAIN 0.52 N Altamont, ORSPOTTER INDICATES HAIL A LITTLE LARGER THAN PEA-SIZE COVERING THE GROUND AND ALSO THUNDERSTORM WIND GUSTS ESTIMATED TO BE 40 MPH.
Aug 5, 8:00 PM PDTHAIL 13 Nw Midland, ORHAIL BETWEEN 1/2 AND 1 COVERED THE GROUND TO 1 DEEP. HAIL DURATION 10 MINUTES. OBSERVER LOCATION 4 MILES SW OF HWYS 99 OR 140 OR 66 INTERSECTION.
Aug 5, 8:00 PM PDTHEAVY RAIN 13 Nw Midland, OR3-6 OF WATER FLOWING OVER ROAD NEAR OVERFLOWING CULVERT. HEAVY RAIN DURATION 30 MINUTES. OBSERVER LOCATION 4 MILES SW OF HWYS 99 OR 140 OR 66 INTERSECTION.
Aug 5, 8:40 PM PDTHEAVY RAIN 0.645 N Keno, ORALSO PEA-SIZE HAIL. HEAVY RAIN DURATION 1 HOUR. OBSERVER LOCATION 15 SW OF K.FALLS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 11.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2014-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 907 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2014-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
907 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
2195 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

418 
WWUS86 KMFR 051130
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
430 AM PDT TUE AUG 5 2014

CAZ280>282-284-285-ORZ623>625-052330-
/O.UPG.KMFR.FW.A.0022.140805T1800Z-140806T0600Z/
/O.NEW.KMFR.FW.W.0025.140805T2000Z-140806T0600Z/
WESTERN KLAMATH NATIONAL FOREST-
CENTRAL SISKIYOU COUNTY INCLUDING SHASTA VALLEY-SHASTA-
TRINITY NATIONAL FOREST IN SISKIYOU COUNTY-
SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT
SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
SOUTHERN OREGON CASCADES-KLAMATH BASIN AND THE FREMONT-
WINEMA NATIONAL FOREST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
430 AM PDT TUE AUG 5 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 11 PM
PDT THIS EVENING FOR ABUNDANT LIGHTNING WITH DRY FUELS FOR FIRE
WEATHER ZONES 280...281...282...284...285...623...624 AND 625...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 11 PM
PDT THIS EVENING. THE FIRE WEATHER WATCH HAS BEEN UPGRADED.

* AFFECTED AREA: FIRE WEATHER ZONES 281...624...285...282...
  284...625...623 AND 280 

* THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED THIS
  AFTERNOON AND EVENING ACROSS NORTHERN CALIFORNIA AND SOUTHERN
  PORTIONS OF SOUTH CENTRAL OREGON.

* OUTFLOW WINDS: GUSTY AND ERRATIC WITH 30 TO 40 MPH GUSTS 
  POSSIBLE NEAR STORMS.

* IMPACTS: SCATTERED THUNDERSTORMS COMBINED WITH EXISTING VERY DRY
  FUELS MAY RESULT IN NUMEROUS NEW FIRE STARTS. SIGNIFICANT
  RAINFALL IS EXPECTED WITH SOME OF THE THUNDERSTORMS. LOCALLY
  HEAVY RAIN AND RAPID RUNOFF ON NEW BURN SCARS COULD CAUSE FLASH
  FLOODING AND/OR MUDSLIDES. THUNDERSTORMS WITH SIGNIFICANT
  LIGHTNING IN THE AREA MAY HAMPER EXISTING FIREFIGHTING EFFORTS.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
DW

VISIT US AT WWW.WEATHER.GOV/MEDFORD
2 follow-up statements
783 
WWUS86 KMFR 052309
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
409 PM PDT TUE AUG 5 2014

CAZ280>282-284-285-ORZ623>625-060600-
/O.CON.KMFR.FW.W.0025.000000T0000Z-140806T0600Z/
WESTERN KLAMATH NATIONAL FOREST-
CENTRAL SISKIYOU COUNTY INCLUDING SHASTA VALLEY-SHASTA-
TRINITY NATIONAL FOREST IN SISKIYOU COUNTY-
SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT
SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
SOUTHERN OREGON CASCADES-KLAMATH BASIN AND THE FREMONT-
WINEMA NATIONAL FOREST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
409 PM PDT TUE AUG 5 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR ABUNDANT LIGHTNING WITH DRY FUELS FOR FIRE WEATHER
ZONES 280...281...282...284...285...623...624 AND 625...

* AFFECTED AREA: FIRE WEATHER ZONES 280...281...282...284...
  285...623...624 AND 625

* THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED THIS
  AFTERNOON AND EVENING ACROSS NORTHERN CALIFORNIA AND SOUTHERN
  PORTIONS OF SOUTH CENTRAL OREGON.

* OUTFLOW WINDS: GUSTY AND ERRATIC WITH 30 TO 40 MPH GUSTS 
  POSSIBLE NEAR STORMS.

* IMPACTS: SCATTERED THUNDERSTORMS COMBINED WITH EXISTING VERY
  DRY FUELS MAY RESULT IN NUMEROUS NEW FIRE STARTS. SIGNIFICANT 
  RAINFALL IS EXPECTED WITH SOME OF THE THUNDERSTORMS. LOCALLY 
  HEAVY RAIN AND RAPID RUNOFF ON NEW BURN SCARS COULD CAUSE 
  FLASH FLOODING AND/OR MUDSLIDES. THUNDERSTORMS WITH 
  SIGNIFICANT LIGHTNING IN THE AREA MAY HAMPER EXISTING 
  FIREFIGHTING EFFORTS.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$


VISIT US AT WWW.WEATHER.GOV/MEDFORD
747 
WWUS86 KMFR 060535
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1035 PM PDT TUE AUG 5 2014

CAZ280>282-284-285-ORZ623>625-060645-
/O.CAN.KMFR.FW.W.0025.000000T0000Z-140806T0600Z/
WESTERN KLAMATH NATIONAL FOREST-
CENTRAL SISKIYOU COUNTY INCLUDING SHASTA VALLEY-SHASTA-
TRINITY NATIONAL FOREST IN SISKIYOU COUNTY-
SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT
SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
SOUTHERN OREGON CASCADES-KLAMATH BASIN AND THE FREMONT-
WINEMA NATIONAL FOREST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
1035 PM PDT TUE AUG 5 2014

...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 280...281...
282...284...285...623...624 AND 625...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE RED
FLAG WARNING. 

$$

STAVISH

VISIT US AT WWW.WEATHER.GOV/MEDFORD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 5, 3:49 AM PDT, 41 minutes earlier.

Area forecast discussion, Aug 5, 3:49 AM PDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
349 AM PDT TUE AUG 5 2014

.DISCUSSION...CONSIDERABLE RAIN FELL IN MANY AREAS IMPACTED BY
SHOWERS AND THUNDERSTORMS MONDAY AFTERNOON AND NIGHT. RAINFALL
RATES WERE FAIRLY IMPRESSIVE AND 4 SEVERE THUNDERSTORM WARNINGS
WERE ISSUED TO WARN FOR LARGE HAIL AND DAMAGING WIND. RADAR-
ESTIMATED RAINFALL TOTALS SHOW THAT MANY AREAS OF KLAMATH COUNTY
RECEIVED UPWARDS OF AN INCH WITH LOCAL MAXIMUMS EXCEEDING 2
INCHES. A SMALL STREAM FLOOD ADVISORY WAS ISSUED FOR NORTHERN
KLAMATH COUNTY WHERE ONE OBSERVER MEASURED 1.25 INCHES IN 45
MINUTES. REPORTS HOWEVER MOSTLY FAILED TO CAPTURE GROUND TRUTH
WHERE RADAR INDICATED THE HEAVIEST AMOUNTS FELL - OVERALL IT
APPEARS THE RADAR ESTIMATES ARE A LITTLE TOO HIGH. OTHER AREAS OF
LAKE, SISKIYOU, AND MODOC COUNTIES ALSO GOT RAINED ON BUT IT WAS
LESS WIDESPREAD. THE ATMOSPHERE WILL REMAIN VERY MOIST TODAY WITH
THE LATEST GOES BLENDED TPS PRODUCTS INDICATING VALUES RANGING
FROM 150-200 PERCENT OF NORMAL.

IR IMAGERY SHOWS CONSIDERABLE CLOUDINESS OVER MOST OF THE AREA,
AND ACROSS NORTHERN CALIFORNIA AND SOUTH-CENTRAL OREGON THIS
SHOULD BE THE CASE THROUGH THE DAY WITH SOME SUN BREAKING THROUGH
AREAS TO THE NORTH AND WEST. THE UPPER LOW WILL BACK JUST A
LITTLE FURTHER WEST AND SOUTH INTO NORTHERN CA TODAY. SHOWERS
CONTINUE ON RADAR THIS MORNING TO THE EAST AND SOUTH WHILE DRIER
HIGH PRESSURE RESIDES OVER THE NORTHWEST HALF. THE UPPER FLOW IS
GENERALLY NORTHEAST ACROSS THE EAST SIDE AND NORTHERN CA WHERE
SHOWERS WILL CONTINUE AND SHOULD INTENSIFY BY AFTERNOON WITH
DAYTIME HEATING.

WE'RE UPGRADING THE FIRE WEATHER WATCH TO A WARNING DESPITE THE
MANY AREAS THAT RECEIVED RAINFALL AND HENCE WET FUELS TODAY. MANY
AREAS ALSO DID NOT GET SO WET, THUS THE WARNING WILL COVER THOSE
AREAS WITH ONGOING CRITICAL DRYNESS. ALSO, DESPITE WET STORMS,
THESE WARNINGS REFLECT WHERE CONFIDENCE IS HIGH THAT LIGHTNING
COVERAGE WILL BE SCATTERED IN NATURE. SPC PROGS INDICATE THE BEST
CHANCE FOR LIGHTNING TODAY WILL BE IN THE VICINITY OF EASTERN
SISKIYOU COUNTY EXTENDING INTO FAR SOUTHERN KLAMATH AND LAKE. THE
NAM12 AND GFS ALSO GENERALLY AGREE ON AREA OF AFTERNOON ML MUCAPE
OF 1000-2000 J/KG EXTENDING FROM THE TRINITIES NORTHEAST TO WESTERN
MODOC COUNTY. SHOWERS AND STORMS SHOULD DIMINISH FAIRLY QUICK
AFTER SUNSET.

THEREAFTER, BRIEF RIDGING WILL BUILD IN THROUGH WEDNESDAY WITH
SOME LINGERING INSTABILITY OVER NORTHERN CA WHERE WE'LL KEEP
SLIGHT CHANCE MENTION OF THUNDER. SIMILAR STORY THURSDAY. OVERALL
WED-THU WILL BRING FAIRLY NORMAL WARM SUMMER CONDITIONS. LOW
PRESSURE IS EXPECTED TO DEEPEN SLIGHTLY ALONG THE COAST INTO
NORCAL FRIDAY AND SATURDAY WITH SOUTH FLOW AND MORE UPPER
DEFORMATION TAKING SHAPE SIGNALING A SUBTLE WARMING TREND AND
AN INCREASING THUNDERSTORM THREAT AGAIN. THE EC SHOWS THE A LOW
CUTTING OFF AND LINGERING ACROSS NORCAL. THIS SOLUTION LOOKS
BELIEVABLE SO WOULD BE RELUCTANT TO ADVERTISE THE LONG-LEAD WARMER
TEMPS OF THE GFS MON-THU. STAVISH

&&

.AVIATION...FOR THE 05/06Z TAFS...A LARGE SWATH OF RAIN WITH AREAS
MVFR CIGS/VIS FROM CENTRAL AND EASTERN SISKIYOU COUNTY UP THROUGH
KLAMATH COUNTY WILL GRADUALLY DIMINISH THROUGH THE NIGHT. HOWEVER,
CONSIDERABLE MID AND HIGH CLOUD WILL REMAIN OVER AREAS EAST OF THE
CASCADES THROUGH TUESDAY MORNING EVEN AS CIGS  BECOME VFR.
THUNDERSTORMS ARE LIKELY TO REDEVELOP OVER NORTHEAST CALIFORNIA AND
SOUTHERN LAKE/KLAMATH COUNTIES AGAIN TOMORROW AFTERNOON. THE WEST
SIDE WILL REMAIN VFR EXCEPT FOR THE USUAL IFR CIGS IN STRATUS ALONG
THE COAST. -WRIGHT

&&

.MARINE...THERMAL TROUGH PATTERN ALONG THE COAST WITH HIGH
PRESSURE OFFSHORE WILL MAINTAIN GUSTY NORTH WINDS AND ELEVATED
SEAS THROUGH THE WEEK...MAINLY ACROSS THE WATERS SOUTH OF CAPE
BLANCO. VERY STEEP SEAS WILL BE CONFINED TO AREAS BEYOND 10NM FROM
SHORE AND SOUTH OF GOLD BEACH. THE THERMAL TROUGH PATTERN WILL
STRENGTHEN WEDNESDAY INTO FRIDAY...SO INCREASING WINDS AND SEAS
ARE EXPECTED. JBL

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 11 PM PDT THIS
     EVENING FOR ORZ623>625.

CA...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 11 PM PDT THIS
     EVENING FOR CAZ280>282-284-285.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 11
     PM PDT THURSDAY FOR PZZ356-376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 PM PDT THURSDAY
     FOR PZZ356-376.

MTS/DW/DW

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 5:38 PM PDTAreal Flood AdvisoryMFRKlamath3 hr
Aug 4, 6:50 PM PDTSevere Thunderstorm WarningMFRKlamath40 min
Aug 4, 7:07 PM PDTSpecial Weather StatementMFRKlamath53 min
Aug 4, 7:13 PM PDTSevere Thunderstorm WarningMFRKlamath30 min
Aug 5, 2:21 PM PDTHazardous Seas WarningMFR24 hr
Aug 5, 2:21 PM PDTSmall Craft Advisory for WindsMFR5 days
Aug 5, 2:21 PM PDTSmall Craft Advisory for Hazardous SeasMFR24 hr
Aug 5, 4:37 PM PDTSpecial Weather StatementMFR23 min
Aug 4, 8:41 PM PDTSevere Thunderstorm WarningMFRSiskiyou34 min
Aug 4, 8:47 PM PDTSevere Thunderstorm WarningMFRSiskiyou20 min
Aug 5, 3:56 PM PDTSpecial Weather StatementMFRModoc49 min
Aug 5, 4:27 PM PDTSpecial Weather StatementMFRModoc48 min

Nearby

Red Flag Warnings in Oregon, 2014Red Flag Warnings in California, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.